Low red blood cell count

Hi All,

Went to have first of two rituximab infusions only to find my red blood cells are very low low (7.5). I still had the infusion but my consultant phoned my two days later to explain low cell count and has called me in for a further blood test and says we will take it from there. Just wondering what this might mean and whether it will affect me getting the next infusion. Alongside this I am extremely exhausted and seem to have developed tinnitus in my left ear. It sounds like I can hear the blood pumping around my body. What does it all mean? Why has my red blood cells dropped so dramatically? It was 11.3 in the previous test. To add to all these worries I don't feel as if I can take any more time off work and don't want to. Have booked the time off for second infusion but can't really take more time off for blood tests and yet another chat with consultant. Also have appointment with my renal consultant which is different to my lupus consultant.

I love my job although it is very demanding.

I just don't want to play anymore the lupus game is affecting my lifestyle!

What should I do??? Ignore it all, get on with my life and hope it all sorts itself out?

3 Replies

  • Hi Shine44

    Sorry to hear you're feeling so grotty and I can't advise re Rituximab as

    I take Mycophenolate. I am, however, highly experienced in the world of anemia. My HB is currently sitting at 7.9 but I have been as low as 5 in the past and it can drop quickly with no obvious cause. Anemia can cause all sorts of symptims - whooshing sound in ears, restless legs, sore/burning tongue and mouth, cold extremities, fatigue and shortness of breath. I have always found that these problems resolve rapidly when the anemia is treated. Treatment for me is either Ferrous .fumarate tablets or a transfusion. I react badly to iron infusions.

    I really hope you feel better soon. Best wishes, Clare x

  • Thanks for the comprehensive answer Clare. I feel so relieved to know it will sort itself out when treated. Had a horrific night . So cold, burning joints and complete exhaustion. Dragged myself to work and kept my winter coat on with the heating on! Then raced over to the hospital to have blood test and will get a call from my consultant Monday. He is brilliant and works in partnership with me as he knows I want to continue working full time even though it's a huge struggle. Oh the joys!

  • Hi Shine44, I too constantly suffer with anaemia, extremely low sometimes. The condition itself can cause this as can the drugs ( you just cannot win!) . Even with a high iron diet, lots of spinach etc, and iron tablets it has never reached a 'normal' level. I have just learned to live with it and the other zillion side effects of this condition and its meds. Rest and lots of it is important which I know is not easy when your working, also have you ever had your vitamin D levels checked? Low levels of this cause terrible fatigue and have been proven to be associated with disease activity. Best of luck to you I really hope you can keep working.

You may also like...